Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Wichita, KS

May 8, 2005Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2005, 3:56 PM CDT for Ellsworth County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 3:56 PM CDT (20:56 UTC)
Expired
May 8, 2005, 5:00 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 082056
SVRICT
KSC053-082200-
/O.NEW.KICT.SV.W.0025.050508T2056Z-050508T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS.

* UNTIL 500 PM CDT.

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF KANOPOLIS STATE PARK...OR
  ABOUT 12 MILES SOUTHEAST OF ELLSWORTH...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  KANOPOLIS STATE PARK

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3863 9821 3852 9812 3860 9793 3872 9803

$$

/ES
1 follow-up statement
000 
WWUS53 KICT 082119
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN MAY 8 2005

KSC053-082200-
/O.CON.KICT.SV.W.0025.000000T0000Z-050508T2200Z/
ELLSWORTH KS-
419 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN ELLSWORTH
COUNTY UNTIL 500 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 6
MILES NORTHEAST OF GENESEO...OR 12 MILES SOUTHEAST OF ELLSWORTH...AND
MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR KANOPOLIS STATE PARK BY  440 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT 
SUNDAY EVENING FOR CENTRAL KANSAS.

LAT...LON 3863 9821 3852 9812 3860 9793 3872 9803

$$

/DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:37 PM CDT, 19 minutes earlier.

Area forecast discussion, May 8, 3:37 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SUN MAY 8 2005

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN
THE PRECIPITATION WILL BE EXITING THE AREA TONIGHT AND WHEN THE
FRONT WILL BE MOVING THROUGH NEXT WEEK.

TONIGHT:
LATEST VISIBLE IMAGERY INDICATED THUNDERSTORMS DEVELOPING ALONG THE
DRY LINE IN CENTRAL KANSAS. WATER VAPOR LOOP ALSO INDICATED MID
LEVEL COLD AIR ADVECTION MOVING INTO NORTHWEST KANSAS. THIS MID
LEVEL COLD AIR ADVECTION ALONG WITH GOOD CONVERGENCE ALONG THE DRY
LINE HAS CAUSED THESE STORMS TO INITIATE EARLIER. HOWEVER, THE
LATEST KICT RADAR IMAGERY HAS INDICATED THERE ARE NUMEROUS
BOUNDARIES AROUND. AS THE MID LEVEL COLD AIR PUSHES INTO SOUTH
CENTRAL KANSAS DURING THE REMAINDER OF THE AFTERNOON, THIS MAY HELP
INITIATE STORMS ALONG ANY EXISTING BOUNDARIES. THESE STORMS WILL
BE DRIVEN BY LOTS OF CAPE ON THE ORDER OF 3000J/KG, WHICH WILL
PRODUCE LARGE HAIL. IN ADDITION, IF THERE ARE ANY INTERSECTING
BOUNDARIES AROUND THIS COULD SPIN UP A LANDSPOUT. WOULD EXPECT THE
MAJORITY OF THESE STORMS TO BE NON-SUPERCELLULAR DUE TO THE WEAK
DEEP LAYER SHEAR. AS THE EVENING WEARS ON, I WOULD EXPECT THE STORMS
TO GRADUALLY WEAKEN SINCE THE CAPES ARE SO LARGE, BUT MORE STORMS
WILL MOST LIKELY FIRE UP EAST OF THE KANSAS TURNPIKE THIS EVENING AS
THE MID LEVEL COLD AIR MOVES IN, WHICH WILL CREAT GOOD UPGLIDE.
MOVEMENT OF THESE STORMS WILL VERY SLOW, ESPECIALLY GENERALLY BE
EAST-NORTHEAST AT 20 MPH.

MONDAY:
IT APPEARS LIKE WE WILL SEE THE LOW LEVEL MOISTURE EXITING THE
PICTURE BY EARLY AFTERNOON ALONG WITH PRECIPITATION. THIS WILL BE
DUE TO THE UPPER LEVEL TROF MOVING EAST INTO THE MISSISSIPPI VALLEY.
THIS WILL ALLOW FOR DRIER AIR TO MOVE IN FROM THE WEST. MODELS ARE
SHOWING A WEAK DOWNSLOPE COMPONENT WHICH WILL PROVIDE A RATHER WARM
AND MILD DAY WITH TEMPERATURES CLIMBING TO NEAR 80 ACROSS MOST OF
THE AREA.

MONDAY NIGHT-WEDNESDAY:
UPPER LEVEL RIDGE WILL BE CONTINUE BUILD OVER THE AREA WHICH WILL
KEEP US WARM FOR THE NEXT COUPLE OF DAYS. THIS WILL KEEP MOST OF THE
THUNDERSTORMS NORTH OF THE AREA ALONG THE WARM FRONT. WE DID MENTION
A SMALL CHANCE OF THUNDER MAINLY NEAR INTERSTATE 70 WEDNESDAY AS A
WEAK IMPULSE MOVES THROUGH THAT REGION. OTHERWISE, IT LOOKS
LIKE IT WILL BE UNSEASONABLY WARM AND WINDY WITH HIGHS POSSIBLY
CREEPING UP TO 90.

THURSDAY-FRIDAY NIGHT:
ALL THE MODELS ARE IN PRETTY CLOSE AGREEMENT IN BRINGING THE UPPER
LEVEL TROF INTO THE NORTHERN PLAINS. THIS WILL ALLOW THE FRONTAL
BOUNDARY TO POSSIBLY SLIDE INTO CENTRAL AND SOUTHEAST KANSAS
THURSDAY NIGHT. WE HAVE MENTIONED THE HIGHEST POPS DURING THAT
TIMEFRAME.

SATURDAY-SUNDAY:
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AND ALLOW FOR
COOLER AND DRIER AIR TO MOVE INTO THE AREA. AS A RESULT, A FAIRLY
NICE WEEKEND SHOULD BE IN STORE WITH HIGHS MAINLY IN THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  81  57  88 /  40  10  10  10
HUTCHINSON      57  80  55  88 /  40  10  10  10
NEWTON          58  80  56  87 /  40  10  10  10
ELDORADO        59  80  58  87 /  50  20  10  10
WINFIELD-KWLD   59  82  59  88 /  40  10  10  10
RUSSELL         53  79  54  89 /  30   5  10  10
GREAT BEND      54  80  54  89 /  20   5  10  10
SALINA          56  78  55  86 /  40  10  10  10
MCPHERSON       57  79  55  87 /  40  10  10  10
COFFEYVILLE     61  81  61  87 /  60  20  10  10
CHANUTE         61  80  60  86 /  60  20  10  10
IOLA            61  79  60  86 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

18/COX
Hazardous weather outlook, May 8, 12:32 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT SUN MAY 8 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1232 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON INTO THIS
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. THE MAIN AREA OF CONCERN IS ALONG AND EAST OF I-135
AS A SURFACE TROUGH MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING FOR PORTIONS
OF SOUTHEAST KANSAS.  ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT, THE MAIN RISK WILL BE GUSTY WINDS TO 50 MPH AND HAIL TO
THE SIZE OF DIMES.

THUNDERSTORMS WILL AGAIN ENTER THE FORECAST THURSDAY INTO FRIDAY AS
ANOTHER UPPER LEVEL SYSTEM AFFECTS THE PLAINS. AT THIS TIME, IT IS
TOO FAR OUT TO SPECULATE ON THE SEVERITY OF THE STORMS, SO PLEASE
CHECK BACK FOR ADDITIONAL FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/LAWSON

In the hours before

Special weather statement, May 8, 2:45 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN MAY 8 2005

KSZ033-048>053-067>070-082>083-091>094-098-090200-
BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-
ELLSWORTH KS-GREENWOOD KS-HARPER KS-HARVEY KS-
KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS-
RICE KS-SALINE KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 234
UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

CHASE                 ELLSWORTH             LINCOLN
MARION                MCPHERSON             RICE
SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 3 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD

INCLUDING THE CITIES OF ANTHONY...COTTONWOOD FALLS...DOWNTOWN
WICHITA...EL DORADO...ELLSWORTH...EUREKA...HUTCHINSON...KINGMAN...
LINCOLN...MARION...MCPHERSON...NEWTON...SALINA...SEDAN...WELLINGTON
AND WINFIELD.
Local storm report, May 8, 3:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             2 SE LORRAINE           38.55N 98.29W
05/08/2005  1.00 INCH        ELLSWORTH          KS   STORM CHASER

&&

BRW
Special weather statement, May 8, 3:34 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SUN MAY 8 2005

KSZ050-082100-
RICE-
334 PM CDT SUN MAY 8 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RICE COUNTY...

AT 329 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CHASE...OR 24 MILES SOUTH OF ELLSWORTH...AND MOVING NORTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

/LAWSON
Local storm report, May 8, 3:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 SSW FREDERICK         38.45N 98.31W
05/08/2005  1.00 INCH        RICE               KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:05 PM CDTSevere Thunderstorm WarningICTEllsworth55 min
May 8, 3:43 PM CDTSevere Thunderstorm WarningICTRice62 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningICTRice32 min
May 8, 4:50 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline32 min
May 8, 5:10 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice30 min
May 8, 5:16 PM CDTTornado WarningICTMcPherson26 min
May 8, 5:33 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline20 min
May 8, 5:36 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice54 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningICTMarion26 min
May 8, 6:03 PM CDTSevere Thunderstorm WarningICTMcPherson42 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.